Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 281, NWS Des Moines, IA

August 10, 2006Tama County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 10, 2006, 4:21 AM CDT for Tama County, Iowa. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2006, 4:21 AM CDT (09:21 UTC)
Expired
Aug 10, 2006, 4:45 AM CDT
In force
24 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Tama County, IA

The radar

The Des Moines radar (KDMX), 128 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 4:45 AM CDTTSTM WND DMGVan Horne, IARELAYED REPORT OF NUMEROUS SMALL, MEDIUM AND LARGE TREES DOWN ALL OVER THE TOWN OF VAN HORNE. ALSO POWER HAS BEEN KNOCKED OUT. TIME IS ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 3:33 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 9.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2006-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 232 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2006-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
232 J/kg
Mixed-layer CIN
-295 J/kg
Mixed-layer LCL
1173 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 100921
SVRDMX
IAC171-100945-
/O.NEW.KDMX.SV.W.0281.060810T0921Z-060810T0945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
421 AM CDT THU AUG 10 2006

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN TAMA COUNTY IN CENTRAL IOWA

* UNTIL 445 AM CDT

* AT 416 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM LA PORTE CITY TO 8 MILES
  NORTH OF TOLEDO...AND MOVING SOUTHEAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL AFFECT MAINLY RURAL AREAS OF NORTHEASTERN
  TAMA COUNTY...INCLUDING THE TOWNS OF TRAER...DYSART...CLUTIER...
  VINING...ELBERON AND CHELSEA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING 1-800-759-9276. THIS NUMBER IS
FOR SEVERE WEATHER REPORTING ONLY.

LAT...LON 4229 9230 4212 9271 4186 9233 4209 9174

$$

MYERS
2 follow-up statements
000 
WWUS53 KDMX 100933
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
433 AM CDT THU AUG 10 2006

IAC171-100945-
/O.CON.KDMX.SV.W.0281.000000T0000Z-060810T0945Z/
TAMA IA-
433 AM CDT THU AUG 10 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
TAMA COUNTY UNTIL 445 AM CDT...

AT 429 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM VINTON TO TOLEDO...MOVING
SOUTHEAST AT 35 MPH.

THIS LINE OF SEVERE THUNDERSTORMS WILL AFFECT MAINLY RURAL AREAS OF
NORTHEASTERN TAMA COUNTY...INCLUDING THE TOWNS OF CLUTIER...VINING...
ELBERON AND CHELSEA.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING 1-800-759-9276. THIS NUMBER IS
FOR SEVERE WEATHER REPORTING ONLY.

LAT...LON 4229 9230 4212 9271 4186 9233 4209 9174

$$

MYERS
000 
WWUS53 KDMX 100943
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
443 AM CDT THU AUG 10 2006

IAC171-100951-
/O.EXP.KDMX.SV.W.0281.000000T0000Z-060810T0945Z/
TAMA IA-
443 AM CDT THU AUG 10 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TAMA COUNTY HAS
BEEN ALLOWED TO EXPIRE...

AT 441 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING 1-800-759-9276. THIS NUMBER IS
FOR SEVERE WEATHER REPORTING ONLY.

LAT...LON 4229 9230 4212 9271 4186 9233 4209 9174

$$

MYERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:07 AM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 10, 3:07 AM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
307 AM CDT THU AUG 10 2006

.DISCUSSION...
ACTIVE WEATHER SO WILL KEEP DISCUSSION SHORT. WATCH JUST ISSUED FOR
PORTIONS OF CNTRL/WC COUNTIES THRU 7 AM. MAIN THREAT FROM STORMS
ROLLING OUT OF ERN NE WL BE WINDS. STORMS HAVE ALSO FIRED ALONG HWY
20 CORRIDOR IN REGION OF MU CAPE MAX AND STRONG DEEP LAYER SHEAR.
COULD SEE SOME LARGE HAIL EARLY THIS MORNING. FOR LATER TODAY AND
THIS EVENING...HAVE EMPHASIZED POPS FOR SOUTHERN HALF. THE NAM IS
STRONGLY SUGGESTING AN MCS TO ROLL OVER SRN IA WITH WIND/HEAVY RAIN
THREAT. HAVE ADDED SLT CHC POPS IN FAR E ON FRI TO ACCT FOR NAM
SOLUTION WHICH LINGERS AN INVERTED TROF AND PRECIP ACRS MUCH OF CWA.
THE GFS IS VIRTUALLY DRY. DAY SHIFT CAN RE-EVALUATE. IN THE LATER
PERIODS...STILL FOLLOWING CONSISTENT ECMWF TIMING FOR PRECIP LATE
SAT AND SUN. NO CHANGES DAYS 4-7.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KINNEY
Hazardous weather outlook, Aug 9, 7:52 PM CDT, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
752 PM CDT WED AUG 9 2006

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-101100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
752 PM CDT WED AUG 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVERNIGHT ACROSS CENTRAL
IOWA. THESE STORMS MAY BE SEVERE WITH THE MAIN THREAT FROM
DAMAGING WINDS. IN ADDITION...VERY HIGH RAINFALL RATES OF 2 INCHES
PER HOUR OR MORE COULD PRODUCE RAPID URBAN FLOODING. LARGE HAIL IS
A SECONDARY THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE THREAT FOR SEVERE STORMS WILL CONTINUE INTO THURSDAY...MAINLY
SOUTH AND WEST OF A LINE FROM ROCKWELL CITY THROUGH DES MOINES TO
OSKALOOSA. MAIN THREAT WILL BE FROM DAMAGING WINDS WITH HAIL A
SECONDARY THREAT. ADDITIONAL THUNDERSTORMS ARE FORECAST ACROSS
CENTRAL IOWA ON SUNDAY INTO SUNDAY NIGHT...HOWEVER THE THREAT FOR
SEVERE WEATHER CANNOT BE DETERMINED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL IOWA TONIGHT. IN
ADDITION...SPOTTER ACTIVATION MAY BE NEEDED MAINLY IN WESTERN AND
SOUTHERN PORTIONS OF THE AREA ON THURSDAY.

CC

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 4:11 AM CDTSevere Thunderstorm WarningDMXCrawford34 min
Aug 10, 4:22 AM CDTSevere Thunderstorm WarningDMXSac44 min
Aug 10, 4:38 AM CDTSevere Thunderstorm WarningDMXCarroll52 min
Aug 10, 4:56 AM CDTSevere Thunderstorm WarningDMXHamilton53 min
Aug 10, 5:11 AM CDTSevere Thunderstorm WarningDMXGreene34 min
Aug 10, 5:35 AM CDTSevere Thunderstorm WarningDMXHardin29 min
Aug 10, 5:39 AM CDTSevere Thunderstorm WarningDMXBoone36 min
Aug 10, 5:57 AM CDTSevere Thunderstorm WarningDMXStory33 min
Aug 10, 4:45 PM CDTTornado WarningDMXCalhoun, Hamilton, Webster45 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.